Mississippi, 2002

Lightning Strike in Mississippi, August 2, 2002

August 2, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 PM CDT FRI AUG 2 2002

A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES
ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES
AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN
THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL
THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO
INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON.
GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN
SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF
SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF
INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF
GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER
COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY.

THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS
THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE
NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE
MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE
DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS
MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL
WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY.
SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER
TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA.
IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA
ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT
OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL
WEDNESDAY THROUGH NEXT FRIDAY.

MCB 72/94/71/93 2212   BTR 73/95/73/94 2212
MSY 76/93/76/92 2213   GPT 73/92/73/91 2213

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 2, 3:45 PM CST, 1 hour 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT FRI AUG 2 2002

.SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA
FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS.

.THUNDERSTORMS...
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG THUNDERSTORM WIND
GUSTS HAVE BEEN REPORTED WITH THE THUNDERSTORM FORMATION THIS
AFTERNOON PRIMARILY OVER COASTAL MISSISSIPPI. IN ADDITION...DAMAGING
WINDS AND MARBLE SIZE HAIL WERE REPORTED OVER HANCOCK COUNTY. THE
MOVEMENT OF THE THUNDERSTORMS HAS GENERALLY BEEN TOWARD THE
SOUTHWEST AROUND 15 TO 20 MPH. THE THUNDERSTORM THREAT WILL CONTINUE
INTO THE EVENING HOURS TONIGHT WITH SOME STORMS CAPABLE OF REACHING
SEVERE THRESHOLDS. LOCATIONS ACROSS EXTREME SOUTHEAST MISSISSIPPI
AND LEADING INTO EXTREME SOUTHEAST LOUISIANA ALONG WITH THE ADJACENT
COASTAL WATERS WILL BE UNDER THE HIGHEST THUNDERSTORM THREAT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Aug 2, 4:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
527 PM CDT FRI AUG 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    KILN                      MS   WIND DAMAGE
08/02/02   HANCOCK                        TREES DOWN. REPORTED BY
                                          SHERIFFS DEPARTMENT.

0428 PM    3 W WAVELAND              MS   WIND DAMAGE
08/02/02   HANCOCK                        TREES DOWN. REPORTED BY
                                          SHERIFFS DEPARTMENT.

0455 PM    ESCATAWPA                 MS   1.00 INCH HAIL
08/02/02   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Mobile radar (KMOB), 44 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jackson

When
August 2, 5:00 PM CST
Where
Jackson County, Ocean Spgs
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
30.463, -88.623 (the zone’s center; the record gives no point)

A lightning strike caused a fire in an exterior wall of a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316351.